Why is my mother spitting out her last bite of food?
My mother, who was has Alzheimer's since 2005, is on Aricet, Numenda, Lovastatin, Levothyrox, Seroquel, and Lisinopril. I have noticed that a few times in the last three weeks she is not digesting her food very well, almost like the last bite doesn't make it down. She will say to me I have to spit. I noticed on two occasions she was actually spitting the last bite of food out, however chewed up it is. Not like fluid or bile, like soupy food. This concerns me. Is she forgetting how to swallow her food, or at least the last bite?
There can be many reasons twhy she is spitting out her food. Since she is not doing it during the entire meal, I do not think that the problem is related to her swallowing. To me, this problem sounds like indigestion.
When your mother is eating, I would encourage her to slow down and really chew her food. She may be forgetting to do this, so you may need to remind her. She should sip liquid in between bites to help the food "go down". When she says "I need to spit", that is a sign that something is coming back up. Perhaps just eating more slowly will help.
If the problem continues despite this, I would then take her to her health care provider to get checked out. She may need medication for the indigestion (often called GERD- gastroesophageal reflux disease). The good news is that it is often easily treated with medications.
One more thought that I have is that Aricept sometimes causes stomach upset. If this medication is new to her, this can contribute to her "spitting" problem. You can talk to her health care provider about this if you think it may be medication related.
Thank you so much, this was very helpful.
My mom started taking Aricept in 2005 also, later we added Namenda. In 2011 she lost 20# and entered into Hospice (here at home). She just had her 90th Birthday! Is bedridden now. When she went with Hospice we took her off Aricept and Namenda as neither was able to help her anymore - Glad we did ~ Her heart & lungs are still good, she still smiles (because she doesn't comprehend things that are done for her, she panics at movement, (esp at being turned on her sides) but is fine as soon as done. Reads alot! (no comprehension, but keeps her 'busy'). She is taking ducoset (& suppositories if the ducoset doesn't work), Lorazapam (for Anxiety) ABH (Belly jelly) as needed - not very often), Haildol now before her aide comes to calm her for the bath, etc., Hydrocodone for her knee pain, and a daily antibiotic (as she is on a catheter). All in all, she is still doing well! My point is, at a certain point, when Aricept and Namenda are no longer helping, just remove them. (all mom's meds are either liquid or crushed - I add them to either applesauce & cinnamon or I blend canned peaches with a banana (thickens it). I have found some really nice (cheap) plastic bowls at WalMart - colorful - contain a lg side and a small side - which is where I put the meds & sweet stuff (yogurt at times too), and feed her that part 1st (sometimes with the main pureed meal added to it. Works for us!
Stay Connected With Caring.com
Get news & tips via e-mail